Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I believe I can help you with your concern
I am very sorry that you have been experiencing these symptoms, I can imagine how distressing it must be for you. And yes you are correct that the symptoms of Mania associated with Bipolar Disorder can sometimes be misdiagnosed as ADHD
I would like to ask you a few questions to get some more information, so that I can better assist you
okay thank you
Do these symptoms of being anxious, hyper, delusional state, etc...occur in cycles or do they happen at the same time when you are depressed
at the same time. I have become obsessed with trying to figure out what is wrong because Adderall is not working and neither did Zoloft.
And does the depression come and go or has it been constant for you?
It comes and goes but the past two years have been worse
Did your distractablity, rapid speech, delusional thoughts, and racing thoughts get worse after using the Zoloft?
I don't remember because it was back in 2009. I remember being irritable and angry over petty things so I stopped taking it
How long did you use it for?
Okay long enough for the temporary symptoms of irritability to be out of your system. And the symptoms of anxious, hyper, delusional state, etc...are they chronic and always present or do they come and go as well like the depression?
Are you still there?
I was diagnosed with ADD and taking Adderall helped me get things done and organized but I still felt depressed. The good outweighed the bad so I continued to take it until yesterday.
But the adderall does not help completely with your symptoms of ADHD, is that correct?
Over the past two years the depression seems worse because I feel so overwhelmed. I am habitually late, have constant thoughts running through my head that causes my not to be able to focus or concentrate.
I understand that your depression is severe and it is possible that it is a Major Depressive Disorder or a Depressive Episode related to Bipolar Disorder. So does the Adderall quell or lessen your symptoms of anxiety, racing thoughts, or delusions at all? Or does it do nothing for those symptoms?
If it does not help with those symptoms and if those symptoms come and go, then I am leaning towards a Bipolar Disorder and I believe a mood stabilizer would be a better medication for you
The symptoms come ago with or without Adderall.
Okay, then I believe that this is characteristic of a Bipolar Disorder. The symptoms of Bipolar disorder cycle and come and go, while the symptoms of ADHD are always present and usually respond to environmental stimuli, while the symptoms of Bipolar Disorder does not need external stimuli
I think I get so anxious and it wears me down causing me to be depressed in the evenings. My doctor prescribed me with Concerta and Prozac but since I started them together its hard to tell which one would not be working.
Well if this is Bipolar Disorder then an antidepressant can make your anxiety, delusional thinking, racing thoughts, distractability, etc... worse. This is why I would recommend a mood stabilizer, either Depakote or Lamictal (now with Lamictal this is a better medication for depressive episodes and not manic episodes)
May I ask when were you diagnosed with ADHD?
So do you think this would help the ADD as well?
So that is as an adult, I think this may have been a misdiagnosis and what you might have been experiencing were manic or hypomanic symptoms of Bipolar Disorder and not ADHD. Here is a good link describing those two types of symptoms.
Stimulants like Adderall can actually worsen Bipolar Disorder too, so this may be why that medication was not effective for you
Can children have bipolar as well?
Yes children and adolescents have been diagnosed with Bipolar Disorder as welll
My son was recently diagnosed as ADHD. Constantly fidgeting, not finishing work, etc. His Adderall is making him more sensitive. This is what lead me to believe that my medication might be doing the same thing.
What do you mean by more sensitive?
His feelings. I tell him I have to stop and get fuel before we eat and he cries.
And how old is your son?
Just turned 6. His school said he was special education but I see the ups and downs just like in myself
So adderall can actually be used as an anti-depressant medication too and is very effective, so if it is causing depressive moods, this can mean that you and your son have a possible Bipolar Disorder, although I would go through a lot of psychological assessments with your son because he is so young and a Bipolar Disorder that young can be controversial, or it is possible that the Adderall is too strong and causes increased anxiety/stress that leads to mental breakdowns which can cause depressive symptoms.
Adderall has been helping him get the work done but it affects his mood. He is taking the lowest dosage.
Well he may benefit from the extended release of the Adderall or Vyvanse. Or possibly non-stimulant ADHD medication like Strattera.
Are there some websites that explain a bipolar person's day compared to a normal person?
I think this may be what you are looking for
Okay. Thanks Dr. Z!
Anytime, is there anything else I can assist you with?